Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 25, NWS Newport/Morehead City, NC

June 24, 2020Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 24, 2020, 11:28 AM EDT for Hyde County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2020, 11:28 AM EDT (15:28 UTC)
Expired
Jun 24, 2020, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WHUS42 KMHX 241528
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1128 AM EDT Wed Jun 24 2020

NCZ204-250000-
/O.NEW.KMHX.BH.S.0025.200624T1528Z-200625T0000Z/
Ocracoke Island-
1128 AM EDT Wed Jun 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Ocracoke Island beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:15 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 11:28 AM EDT, 0 minutes earlier.

Area forecast discussion, Jun 24, 11:28 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1128 AM EDT Wed Jun 24 2020

.SYNOPSIS...
Upper-level troughing over the Midwest and Northeast will
persist, providing unsettled weather through Thursday night.
Deep layer ridging strengthens Friday, keeping drier conditions
in place into the weekend. Broad upper low moving over the
Northeast then brings a return to a more active pattern Sunday
through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Wednesday...Areas of low stratus continue near the
coast, but are thinning out inland at mid-morning. Clouds should
gradually dissipate near the coast by late morning. Showers are
well offshore in the Gulf Stream with land areas dry. With deep
westerly flow and weak ridging, expect convective coverage to
be a bit limited this afternoon. Instability will be limited,
except for an area of high CAPE values near the coast during the
late afternoon and early evening hours. The latest HRRR does
show a few thunderstorms developing near the coast after about
20z or so. Will continue with slight chance PoPs for the
afternoon with high temperatures in the mid to upper 80s area-
wide. Any storms that do form could produce brief gusty winds,
heavy downpours and frequent lightning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 340 AM Wed...The shortwave axis will push further NE into
our CWA and set up decent moisture advection into the region,
increasing POPs during the evening and into the overnight. A few
storms may be on the stronger side early on, but will taper off
with fading daytime heating. Forecasted severe parameters
remain low at the moment, thus model outputs suggest mostly
stratiform rain with a few isolated thunderstorms possible. Lows
tonight will be around 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 3 AM Wed...Bermuda High ridging in from the east and
inland troughing will persist through the long term period,
bringing generally seasonable conditions with day to day
variability dependent mainly on upper level synoptic trends.

Thursday...Broad troughing will be strongest Thursday, with the
potential for a shortwave to pass overhead and off the coast in
the morning or midday. Showers my be ongoing at daybreak, and
how long these showers linger and their coverage will determine
the convective threat in the afternoon. If drier conditions
emerge by mid-to-late morning, ample instability will build as
the warm subtropical airmass persists at the surface, and
scattered to widespread afternoon thunderstorms are possible,
mainly along and inland of the resultant sea breeze. With 30-40
kt westerly flow and DCAPE values over 1000 J/kg, the strongest
storms could produce damaging wind gusts in the later afternoon
into the evening. Convective activity wanes overnight and the
loss of daytime heating, and POPs end once the trough axis
slides offshore and heights aloft begin to rise late.

Friday and Saturday...H5 ridging builds over the area and strong
subsidence aloft keeps precip coverage well below normal.
Though a stray shower or two immediately along the sea breeze
can't be ruled out either day, the chance is below mentionable
levels. Temps near to a couple of degrees above normal both days
with ample sunshine.

Sunday through Tuesday...Upper level low pressure will cut-off
from the background westerlies and drop over the Northeast, with
several weak shortwaves traversing the general troughing that
will extend over the Carolina Coast. Periods of unsettled
weather possible through early next week, with shower/storm
coverage not necessarily sticking to the typical diurnal trends,
depending on the timing of upper level features. Relatively
seasonable airmass prevails at the surface as Bermuda High
continues to ridge in the from east with troughing inland, and
daily temp trends will be primarily dependent on precip timing
and cloud cover.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Tonight/...
As of 730 AM Wed...An IFR/MVFR stratus deck is smothering much
of the area south of the Tar River this morning, but is
expected to erode by around 13Z. Then, A few thunderstorms are
possible mainly along and just inland of the sea breeze this
afternoon, but coverage is expected to be too low to justify
inclusion of any flight restrictions/adverse weather in the TAF
at this point. Clouds increase this evening and overnight as a
shortwave aloft approaches the area. Sub-VFR ceilings are
possible ahead of this feature, but confidence in coverage is
low, so have kept cloud cover scattered for the end of the TAF
period.

Long Term /Thursday through Sunday/...
As of 315 AM Tue...VFR conditions prevail, with at least
scattered showers/storms Thursday bringing the potential for
periods of flight restrictions. Friday through the weekend will
be drier with VFR expected.

&&

.MARINE...
Short Term /through Tonight/...
As of 930 AM Wednesday...Trends of high-resolution guidance show
winds trending down through the remainder of the day. Winds
currently Westerly at 10-15 knots with a few higher gusts as of
mid-morning. Seas are 2-3 feet north and 3-5 feet south. Winds
should gradually back to S/SW by later today with seas 3-4 feet.
A few showers and thunderstorms may move through the southern
waters this evening and reach the central and northern waters
overnight.

Long Term /Thursday through Sunday/...
As of 315 AM Wed...High pressure well offshore and inland
troughing will persist through the long term period bringing
persistent moderate southwesterly flow, typically a few kts
stronger each afternoon than overnight. 3 to 5 ft seas prevail
through the period as moderate SSW windswell mixes with small
medium period SE swell.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ204.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...ML
LONG TERM...CB
AVIATION...CB/ML
MARINE...CTC/CB/ML
Hazardous weather outlook, Jun 24, 11:27 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1127 AM EDT Wed Jun 24 2020

NCZ195-196-199-205-251530-
West Carteret-East Carteret-Coastal Onslow-Hatteras Island-
1127 AM EDT Wed Jun 24 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-251530-
Ocracoke Island-
1127 AM EDT Wed Jun 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.